|Facial Wasting Prezista/Norvir/Truvada vs. Atripla
Aug 30, 2010
Hi, let me begin by thanking you for your great work on thebody.com, you can't imagine how helpful this site has been in the year since I've been diagnosed with HIV..
I was diagnosed last year at the age of 23 and immediately began taking Prezista/Norvir/Epzicom as my CD4 was 100 and my VL was 720,000, the meds did what they were meant to do and I regained health very quickly. I have since switched to Prezista/Norvir/Truvada following improved med guidelines.
Originally my doctor prescribed Prezista to boost my low CD4 but now that I am stable it is time to re-evaluate the risks and side effects of these meds. I have almost daily diarrhea, fatigue, and occasional memory loss, troubling for a person of my age. I want to make the most of my life and don't want this disease or these drugs to weigh me down.
That in mind I have been told the Prezista is likely causing most of these side effects and puts me at a greater risk for developing body fat changes (something that I'm very afraid of). Would a switch to Atripla be a wise choice for me as a way to maintain CD4 and avoid these nasty side effects.? Have long term studies proven Atripla's potency and decreased risk of body fat changes? Please let me know.
Thank you, J
| Response from Dr. Pierone
Hello and thanks for posting.
Quite a few studies have shown the therapeutic equivalence of protease inhibitor-based regimens an non-nucleoside-based combinations. Both choices are potent and control HIV replication in the majority of patients.
However, protease inhibitors like Prezista have been linked to a greater risk of metabolic disturbances and cardiovascular disease. They are also linked to a greater risk of belly fat accumulation. They do not appear to cause lose of subcutaneous fat, and may actually confer some protection from this complication because of the increased body fat they may produce. Protease inhibitors are also more likely to produce diarrhea than non-nucleoside agents.
Atripla is a reasonable choice for a switch in a situation like yours. Another option would be to change to Truvada and Isentress. Atripla contains Sustiva, which has been linked to sleep disturbance in some individuals.
Regardless of what direction you decide to take, a switch seems to be the logical approach at this juncture.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.